It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board

  • Prednisone withdrawal

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-28-2004, 08:48 PM   #1
    Cloie
    Junior Member
     
    Cloie's Avatar
     
    Join Date: Mar 2003
    Location: North Plainfield, NJ USA
    Posts: 43
    Cloie HB User
    Prednisone withdrawal

    I have a question for anyone out there who's experienced prednisone withdrawal. I've taken prednisone in past with no problems. However this time, I experienced very severe withdrawal symptoms. I was on 70 mg. prednisone, titrating down by 10 mg. every two to three days. When I got down to 20 mg., I started to have severe symptoms: anxiety, tremors, dizzy, shaking, weak, sweating, vibrating sensations, nausea. Doc agreed I may have withdrawn too quickly. Is prednisone withdrawal same thing as prednisone-induced adrenal insufficiency or two different problems? I thought you had to be on prednisone much longer to experience that...I was only on it 23 days. Now doc put me on .5 ativan to calm withdrawal symptoms rather than increase prednisone. He also is slowing down withdrawal schedule. Anyone else have this problem coming off prednisone? I was also wondering if anyone else has had a problem with quinolone antibiotics? Made me very anxious/jittery. thanks, Cloie

     
    Sponsors Lightbulb
       
    Old 03-28-2004, 11:07 PM   #2
    Blondee15
    Veteran
     
    Blondee15's Avatar
     
    Join Date: Mar 2004
    Posts: 393
    Blondee15 HB User
    Re: Prednisone withdrawal

    Quote:
    Originally Posted by Cloie
    I have a question for anyone out there who's experienced prednisone withdrawal. I've taken prednisone in past with no problems. However this time, I experienced very severe withdrawal symptoms. I was on 70 mg. prednisone, titrating down by 10 mg. every two to three days. When I got down to 20 mg., I started to have severe symptoms: anxiety, tremors, dizzy, shaking, weak, sweating, vibrating sensations, nausea. Doc agreed I may have withdrawn too quickly. Is prednisone withdrawal same thing as prednisone-induced adrenal insufficiency or two different problems? I thought you had to be on prednisone much longer to experience that...I was only on it 23 days. Now doc put me on .5 ativan to calm withdrawal symptoms rather than increase prednisone. He also is slowing down withdrawal schedule. Anyone else have this problem coming off prednisone? I was also wondering if anyone else has had a problem with quinolone antibiotics? Made me very anxious/jittery. thanks, Cloie
    I'm tiny, and therefore my body is very sensitive to all medications, even inhaled steroids. So the last time I was on pred, I was on 60mg for 5 days, & going off of it was terrible, even if it was just for a day. I was very dizzy, weak, nauseous, sweating & just all over sick! We called the nurse & they said 2 things. One I must be more sensitive to medication than others, prolly cuz I am very skinny & small. Two, because I was on a high dose & I should have been even slightly weaned off. I remember I couldn't get out of bed for that day, if I sat up for 5mins i'd be sick. It's all in the blood sugar imbalances, I would try to have some complex carbs & along with some healthier sugars regularly to keep your blood sugars regulated. Hope this helps..and be positive, remember your getting off of pred..what could be better lol..

     
    Old 03-29-2004, 01:15 AM   #3
    jp3892
    Inactive
     
    Join Date: Nov 2003
    Posts: 238
    jp3892 HB User
    Re: Prednisone withdrawal

    Cloie: I suppose u could say it is a temporary adrenal insufficiency problem but should not be a permanent thing becasue u were only on it for a short time. Because your cortisol levels are now low (due to the insufficiency) your blood sugar levels are probably very low too. I think it would have been better coming off it at 5mg/day and it would still take the same time to come off !

    Blondee: Were u just told to come straight off 70mg??? Some Dr.s do agree with that type of therapy u know! They reason that the pred has been in your body too short to cause a dependency but I think otherwise.

     
    Old 03-29-2004, 06:37 AM   #4
    Cloie
    Junior Member
     
    Cloie's Avatar
     
    Join Date: Mar 2003
    Location: North Plainfield, NJ USA
    Posts: 43
    Cloie HB User
    Re: Prednisone withdrawal

    Hi,

    After reading up more on what prednisone does, I think I might understand this reaction to coming off the stuff. Seems that taking corticosteroids put your adrenal glands to sleep or slow them down. If your body senses it has enough or too much cortisone, no need to produce your own hormones. As I come down off prednisone, and especially when I hit a certain lower level, adrenal glands are waking up again. That could explain surges of adrenalin-symptoms. This would be opposite of adrenal insufficiency, where adrenal glands are not waking up quick enough. This is just my guess as to what is happening. Cloie

     
    Old 03-29-2004, 06:54 AM   #5
    Blondee15
    Veteran
     
    Blondee15's Avatar
     
    Join Date: Mar 2004
    Posts: 393
    Blondee15 HB User
    Re: Prednisone withdrawal

    Quote:
    Originally Posted by jp3892
    Cloie: I suppose u could say it is a temporary adrenal insufficiency problem but should not be a permanent thing becasue u were only on it for a short time. Because your cortisol levels are now low (due to the insufficiency) your blood sugar levels are probably very low too. I think it would have been better coming off it at 5mg/day and it would still take the same time to come off !

    Blondee: Were u just told to come straight off 70mg??? Some Dr.s do agree with that type of therapy u know! They reason that the pred has been in your body too short to cause a dependency but I think otherwise.
    Yeah, it's not really a dependency, my inhaled steroids can cause me a drop in blood sugar sometimes if I go 2 long without eating. Prednisone irritates my stomach(acid reflux) & makes me unable to eat much. Therefore the drop in blood sugar for me..but like I said, I'm skinny & small, my body especially sensitive to ANY drug. I do agree with you though~that is way 2 high for anyone to be taken off of straight!

     
    Old 08-03-2004, 07:11 AM   #6
    Flying.Monk
    Junior Member
    (male)
     
    Flying.Monk's Avatar
     
    Join Date: Aug 2004
    Posts: 17
    Flying.Monk HB User
    Re: Prednisone withdrawal

    My Neuro Doctor got me to lower my dosage by 5mg every 2 weeks, so I went very slow. I had no withdrawl symptoms to my knowledge. Try that... takes time but its worth it

     
    Old 08-11-2004, 01:28 PM   #7
    Sandson
    Senior Member
     
    Sandson's Avatar
     
    Join Date: Apr 2003
    Posts: 165
    Sandson HB User
    Re: Prednisone withdrawal

    Cloie & Blondie:

    I have expereinced the same withdrwal symptoms as both of you. I was glad when my pulmologist took me off of it. However, when I developed RSD, my doctors wanted to put me back on the stuff and I flatly refused to be put back on it because of the awful side effects. I will only take prenisone if it is my last resort.

     
    Old 08-11-2004, 09:17 PM   #8
    Blondee15
    Veteran
     
    Blondee15's Avatar
     
    Join Date: Mar 2004
    Posts: 393
    Blondee15 HB User
    Re: Prednisone withdrawal

    see it's not even in my hands, I usually refuse, but for as long as I am under my parent's insurance, whatever my parents says, goes. personally i'd rather do lots of neb treatments & no pred vs. pred & regular neb treatments.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Short Course of Prednisone for Possible Pneumonia manchak99 General Health 5 12-31-2009 04:51 PM
    Good Polymyalgia rheumatica (PMR) and Prednisone book pmrvet Arthritis 1 06-11-2009 12:53 PM
    Prednisone 'Taper' Vanessa74 Asthma 11 03-23-2008 06:53 AM
    Prednisone Dosage for Chronic Sinusitis Sleepy2007 Sinus Problems 4 05-04-2007 08:03 AM
    On Prednisone because of immune system. mergatroy Immune Disorders 8 09-19-2006 01:50 PM
    Prednisone Withdrawal Sissypie Lung & Respiratory Disorders / COPD 0 07-07-2006 03:19 PM
    prednisone withdrawal?? lushine40 Lupus 7 03-20-2006 11:36 PM
    Prednisone for Skin Rash shelleyjenkins Skin Problems 2 01-11-2006 07:49 AM
    prednisone withdrawal symptoms? atpeace Asthma 6 10-07-2005 05:35 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:37 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!